Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Lincoln, IL

May 13, 2018Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 13, 2018, 3:13 PM CDT for Knox County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 3:13 PM CDT (20:13 UTC)
Expired
May 13, 2018, 4:15 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 3:25 PM CDTHAIL 1Rio, ILRELAYED BY WFO DVN
May 13, 3:31 PM CDTHAIL 1.253 Ese Rio, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KILX 132013
SVRILX
ILC095-132115-
/O.NEW.KILX.SV.W.0017.180513T2013Z-180513T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
313 PM CDT SUN MAY 13 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Knox County in west central Illinois...

* Until 415 PM CDT

* At 312 PM CDT, a severe thunderstorm was located over Rio, or 11
  miles north of Galesburg, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wataga, Oneida, Altona, Victoria, Rio, Henderson and Snake Den
  Hollow.

This includes Interstate 74 between mile markers 34 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4115 8998 4106 8998 4106 8999 4097 8999
      4101 9044 4115 9044
TIME...MOT...LOC 2012Z 269DEG 32KT 4111 9041 

HAIL...1.00IN
WIND...60MPH
 
$$

Shimon
4 follow-up statements
027 
WWUS53 KILX 132033
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
333 PM CDT SUN MAY 13 2018

ILC095-132115-
/O.CON.KILX.SV.W.0017.000000T0000Z-180513T2115Z/
Knox-
333 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN KNOX COUNTY...

At 332 PM CDT, a severe thunderstorm was located over Oneida, or 13
miles south of Cambridge, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Wataga, Oneida, Altona, Victoria, Rio, Henderson and Snake Den
Hollow.

This includes Interstate 74 between mile markers 34 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4115 8998 4106 8998 4106 8999 4097 8999
      4101 9044 4115 9044
TIME...MOT...LOC 2032Z 267DEG 31KT 4111 9023 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shimon
505 
WWUS53 KILX 132044
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
344 PM CDT SUN MAY 13 2018

ILC095-132115-
/O.CON.KILX.SV.W.0017.000000T0000Z-180513T2115Z/
Knox-
344 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN KNOX COUNTY...

At 344 PM CDT, a severe thunderstorm was located near Victoria, or 13
miles southwest of Kewanee, moving east at 40 mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Altona, Victoria and Snake Den Hollow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4115 8998 4106 8998 4106 8999 4097 8999
      4099 9022 4115 9021
TIME...MOT...LOC 2044Z 267DEG 35KT 4108 9008 

HAIL...1.25IN
WIND...<50MPH
 
$$

Shimon
837 
WWUS53 KILX 132057
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
357 PM CDT SUN MAY 13 2018

ILC095-132115-
/O.CON.KILX.SV.W.0017.000000T0000Z-180513T2115Z/
Knox-
357 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN KNOX COUNTY...

At 356 PM CDT, a severe thunderstorm was located near Victoria, or 16
miles south of Kewanee, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Altona, Victoria and Snake Den Hollow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4115 8998 4106 8998 4106 8999 4097 8999
      4099 9022 4115 9021
TIME...MOT...LOC 2056Z 272DEG 29KT 4102 9003 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shimon
872 
WWUS53 KILX 132107
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
407 PM CDT SUN MAY 13 2018

ILC095-132117-
/O.EXP.KILX.SV.W.0017.000000T0000Z-180513T2115Z/
Knox-
407 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY WILL
EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4115 8998 4106 8998 4106 8999 4097 8999
      4099 9022 4115 9021
TIME...MOT...LOC 2107Z 269DEG 32KT 4102 8994 

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:22 PM CDT, 51 minutes earlier.

Area forecast discussion, May 13, 2:22 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
222 PM CDT Sun May 13 2018

.UPDATE...
Issued at 1126 AM CDT Sun May 13 2018

Keeping an eye on convection to the northwest this morning, but
HRRR is pretty consistent with moving it into the northern tier of
the state. Warm front draped across Central IL today has resulted
in quite the temperature gradient again. This morning, 50s in
Lacon/Galesburg...with 80s south of I-70 already. This disparity
will only become more obvious as the day progresses. Some cu
development could result in some scattered showers/TS this
afternoon, and will keep the mention in to cover it as the most
recent high res model runs are starting to reflect just that as
the wave to the west approaches. So far, updates are not
warranted, but will be putting out new zones, etc to remove
morning wording.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CDT Sun May 13 2018

Persistent frontal boundary remains draped across central Illinois
early this morning. Clusters of thunderstorms continue to track
eastward well north of the surface front from eastern Iowa across
northern Illinois...with 08z/3am regional radar mosaic showing
convection mainly along/north of the I-80 corridor. HRRR has been
consistently showing scattered showers/storms skirting the far
north early this morning before gradually dissipating before
midday. Have therefore included slight chance PoPs along/north of
a Canton to Bloomington line this morning. Airmass will become
strongly capped today, so additional convection this afternoon
will be minimal. Despite capping, most high-res model guidance
suggests isolated thunder along/south of the surface front during
peak heating...so have included slight chance PoPs everywhere
north of I-70 during the afternoon. High temperatures will range
from the middle 70s far north around Galesburg and Lacon...to
around 90 degrees far southeast near Lawrenceville.

After an overall lull in convection today, an approaching short-
wave trough and strengthening low-level jet will contribute to a
renewed round of storms across north-central Illinois tonight.
Wave in question is currently evident on water vapor imagery over
New Mexico and is progged to track NE along the western/northern
edge of a prevailing upper ridge centered over the Deep South. As
this wave approaches, a 40kt 850mb jet streak will develop from
Kansas northeastward into Iowa. Convection is expected to develop
along the nose of the jet across northern/eastern Iowa by late
evening...then track E/SE across northern Illinois and Indiana
overnight. Exact placement of the convection varies somewhat from
model to model: however, HREF strongly suggests storms will race
along the I-80 corridor between 05z and 10z...with the southern
edge of the activity impacting the northern KILX CWA. Main threat
from the storms will be damaging wind gusts as they accelerate
E/SE along the frontal boundary. Have tailored PoPs
accordingly...with greatest storm chances along/north of I-74
after midnight.

.LONG TERM...(Monday through Saturday)
ISSUED AT 330 AM CDT Sun May 13 2018

Another lull in storm chances will materialize on Monday as the
front drifts northward. Thanks to partial sunshine and a strong
S/SW flow, high temperatures will climb into the upper 80s and
lower 90s across the board. The next round of convection will
develop in a highly unstable environment across western Iowa into
eastern Kansas Monday afternoon...then will track into central
Illinois Monday night. Damaging wind gusts will be possible with
these storms from the Illinois River Valley westward before they
gradually weaken overnight. Have included likely PoPs along/west
of I-55...with chance PoPs further east across the remainder of
the area.

After that, the warm and unsettled weather pattern will persist
through the end of the week...as central Illinois remains on the
northern edge of the upper ridge. Periods of showers and
thunderstorms will occur through Saturday...with high temperatures
topping out in the 80s each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 215 PM CDT Sun May 13 2018

VFR throughout the forecast with a slight chance at another round
of patchy MVFR tonight, but confidence a little low until a better
idea of how much the region will mix out today. Warm front draped
across the region getting a little bit of influence from the cold
pool and northerly winds are kicking in even in the region with
the 80s early this afternoon. Not expected to remain, winds
southerly later this evening, veering to more westerly. Major
concern for two rounds of thunder shaping up in the high res
models, one this afternoon with the cu field and the convection to
the north creating some scattered unorganized activity in northern
terminals. The second round comes from a stronger wave rippling
through the zonal flow aloft to the north and northwest. The
convection organizes and drops SE through NErn IL after midnight,
potentially hitting BMI and CMI before moving out of the state.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...HJS
Hazardous weather outlook, May 13, 12:03 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1203 PM CDT Sun May 13 2018

ILZ027>031-037-038-141715-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1203 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated thunderstorm will be possible today. No severe weather
is anticipated.

A complex of thunderstorms is forecast to develop across Iowa and
northwest Illinois and track east and southeast tonight. A few of
those storms may affect areas north of Interstate 74. The thunderstorms
later tonight north of Interstate 74 will be capable of producing
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will be possible again on Monday, especially
during the late afternoon and early evening hours. A few of the
thunderstorms in the afternoon and evening will be capable of producing
strong wind gusts and hail.

There will daily chances for thunderstorms from Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in areas north of Interstate 74
late tonight into the early morning hours of Monday.

ILZ036-040>057-061-141715-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Vermilion-
1203 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight chance for a thunderstorm this afternoon. Scattered
thunderstorms are possible tonight, especially north towards the
Interstate 74 corridor. A few of the storms towards Interstate 74
may be capable of producing gusty winds and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms will be possible Monday afternoon and evening.
A few of the storms will be capable of producing strong gusty winds
and hail.

There will be a daily chance for thunderstorms Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-141715-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1203 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There will be a daily chance for thunderstorms starting late
Monday and continuing through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:59 PM CDTSevere Thunderstorm WarningILXKnox, Stark31 min
May 13, 3:41 PM CDTSpecial Weather StatementILXKnox, Stark64 min
May 13, 4:02 PM CDTSevere Thunderstorm WarningILXMarshall, Stark41 min
May 13, 4:21 PM CDTSpecial Weather StatementILXWoodford54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.